Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 1, NWS Sioux Falls, SD

March 20, 2011Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 20, 2011, 2:05 AM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2011, 2:05 AM CDT (07:05 UTC)
Expired
Mar 20, 2011, 2:30 AM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 167 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 2:09 AM CDTHAIL 1Fairfax, SDQUARTER SIZE HAIL WITH LIGHT ACCUMULATION. WINDS STRONG BUT NOT DAMAGING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 538 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
538 m²/s²
0-3 km storm-relative helicity
619 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS53 KFSD 200705
SVRFSD
SDC023-053-200730-
/O.NEW.KFSD.SV.W.0001.110320T0705Z-110320T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
205 AM CDT SUN MAR 20 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 230 AM CDT

* AT 204 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR BONESTEEL...OR 15 MILES NORTHWEST OF SPENCER...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRFAX AROUND 210 AM CDT... 
  PICKSTOWN AND LAKE ANDES AROUND 230 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4321 9852 4301 9841 4298 9854 4299 9899
      4308 9903
TIME...MOT...LOC 0704Z 254DEG 32KT 4302 9888
WIND...HAIL 60MPH 1.00IN

$$

WILLIAMS
1 follow-up statement
878 
WWUS53 KFSD 200718
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
218 AM CDT SUN MAR 20 2011

SDC023-053-200730-
/O.CON.KFSD.SV.W.0001.000000T0000Z-110320T0730Z/
GREGORY SD-CHARLES MIX SD-
218 AM CDT SUN MAR 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
CHARLES MIX AND SOUTHEASTERN GREGORY COUNTIES UNTIL 230 AM CDT...

AT 217 AM CDT...A COOPERATIVE OBSERVER REPORTED QUARTER SIZE HAIL AT 
FAIRFAX SOUTH DAKOTA. DAMAGING WINDS IN EXCESS OF 60 MPH. ARE ALSO 
POSSIBLE. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF ANOKA...OR 12 
MILES NORTH OF SPENCER...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PICKSTOWN AND LAKE ANDES AROUND 230 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4299 9884 4311 9893 4321 9852 4301 9841
      4298 9854
TIME...MOT...LOC 0717Z 254DEG 32KT 4305 9873
WIND...HAIL 60MPH 1.00IN

$$
WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 8:46 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Mar 19, 8:46 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT SAT MAR 19 2011

.DISCUSSION...
MADE SOME CHANGES TO FORECAST FOR THE OVERNIGHT. CURRENTLY NOT MUCH
ON RADAR AND DOUBT ANYTHING WILL DEVELOP BEFORE 06Z AND AM NOT
REALLY SURE IT WILL DEVELOP AFTERWARDS. MAY BE MORE STRATUS AND
DRIZZLE INSTEAD OF SHOWERS. SO HAVE TRIMMED BACK POPS A BIT TO
CHANCE AFTER 06Z ACROSS SOUTHEASTERN CWA. ONLY MINOR ADJUSTMENTS TO
TEMPERATURES.

&&
.AVIATION...
VFR CONDITIONS SHOULD DETERIORATE TO LOW MVFR TO IFR CONDITIONS AS
LOW LYING STRATUS ACROSS NORTHEAST KANSAS INTO EASTERN NEBRASKA
EXPANDS AND LIFTS NORTH.  THE STRATUS WILL BE VERY HARD TO SHAKE ON
SUNDAY. THE LOCATIONS THAT HAVE THE BEST CHANCES OF SEEING SOME
CLEARING WILL BE IN CENTRAL SOUTH DAKOTA...WHILE AREAS FURTHER EAST
WILL LIKELY REMAIN UNDER THE BLANKET OF CLOUDS.  WOULD EXPECT TO SEE
SOME REDUCED VISIBILITIES WITH TH LOW LYING STRATUS AS WELL
ESPECIALLY THROUGH THE MORNING HOURS ON SUNDAY. GIVEN THIS IS A
DEVELOPMENTAL SITUATION...DID NOT TANK VISIBILITIES IN THE TAF BUT
THERE IS THE POTENTIAL VISIBILITIES COULD FALL BELOW A MILE FOR A
TIME IN BOTH KFSD AND KSUX.

&&

.PREVIOUS DISCUSSION...
ELEVATED CONVECTION HAS FIRED UP ALONG THE MO VALLEY THIS AFTERNOON.
AT THIS TIME THE LOW LEVELS ARE VERY DRY WITH DEW POINT DEPRESSIONS
OF 20 TO 25 DEG F. LOW LEVEL MOISTURE RATHER LIMITED THROUGH EARLY
EVENING BEFORE BETTER LOW LEVEL MOISTURE LIFTS NORTH INTO THE AREA.
THUNDERSTORMS OVER KS AND MO MAY DELAY THE ARRIVAL OF LOW LEVEL
MOISTURE A BIT...BUT SHOULD CONVECTION START TO SATURATE FROM ALOFT.
TOUGH CALL ON HOW MUCH MOISTURE WILL REACH THE GROUND AND IF THERE
WILL BE THUNDERSTORMS. PERIODS OF STRONG THETAE ADVECTION AROUND
800-850 MB SHOULD AT LEAST PRODUCE SOME SHOWERS TONIGHT...BUT
LOOKING CAPPED ABOVE THOSE LEVELS AND NOT MUCH IN THE WAY OF
MOISTURE ABOVE 700 MB. CURRENT THOUGHTS ARE FOR A FEW RUMBLES OF
THUNDERS WITH THE STRONG LOW LEVEL FORCING BUT THAT IS ABOUT IT.
BEST CHANCES FOR THUNDER WILL BE TOWARD SUX AND SLB. PRECIPITATION
AMOUNTS TONIGHT NOT EXPECTED TO BE ALL THAT MUCH...AT LEAST IT
SHOULD NOT BE ENOUGH TO CAUSE BIG IMPACTS ON RIVER FLOODING.
TEMPERATURES TONIGHT WILL BE RATHER MILD. MAINLY EXPECTING LOWS IN
THE 40S AS CLOUD COVER INCREASING AND SOUTH WINDS OF 10 TO 20 MPH
KEEPING THINGS WELL MIXED. WINDS OVER SOUTH CENTRAL SD...WHERE WINDS
HAVE BEEN GUSTING OVER 40 MPH WILL BEGIN TO START DYING OFF LATE
THIS AFTERNOON.  /97

STILL A CHANCE FOR SHOWERS OVER MAINLY THE EASTERN PART OF THE CWA
ON SUNDAY...BUT EXPECT CONDITIONS TO GRADUALLY IMPROVE THROUGH THE
DAY. WINDS WILL TURN TO THE WEST AND NORTHWEST BY
AFTERNOON...ALLOWING FOR SLIGHTLY BETTER MIXING...WHICH WILL LEAD
TOWARDS HIGH TEMPERATURES SIMILAR TO TODAY. LIKELY ABOUT 5 DEGREES
WARMER THAN TODAY OVER SOUTHWEST MINNESOTA. COOLER AND SLIGHTLY
DRIER AIR WILL FILTER SOUTH ON SUNDAY NIGHT...WITH LOWS TEMPERATURES
FALLING BACK INTO THE 30S IN MOST SPOTS. DID KEEP TEMPERATURES A
LITTLE MILDER IN THE FAR SOUTH AND SOUTHEAST WHERE BETTER MIXING IN
THE EVENING SHOULD KEEP TEMPERATURES FROM FALLING AS RAPIDLY.

LOW PRESSURE WILL DEVELOP TO THE EAST ON MONDAY...BRINGING AND
INCREASING EASTERLY WIND TO THE AREA. LOW LEVEL THERMAL FIELD FAIRLY
MILD THOUGH...SO EXPECT HIGHS TO BE MAINLY IN THE 50S.

THE LLJ CRANKS UP MONDAY NIGHT WITH A DECENT MID LEVEL WAVE
SPREADING ACROSS THE CENTRAL PLAINS. THIS SHOULD SPREAD A BAND OF
SHOWERS AND SCATTERED THUNDERSTORMS INTO THE 4 STATE REGION...SO
WENT AHEAD AND INCREASED POPS JUST A BIT AND ADDED THUNDER TO MOST
LOCATIONS. THE BETTER CHANCES SHOULD COME ACROSS THE SOUTHERN AND
EASTERN HALF OF THE CWA WHERE CAPE VALUES APPROACH 500 J/KG FROM
AROUND 850MB WHILE LIFTED INDEX VALUES DROP TO ABOUT -4. WITH THE
INCREASE IN LOW LEVEL WINDS AND MOISTURE DID INCREASE LOW
TEMPERATURES A FEW DEGREES AS WELL WITH LOWS RANGING FROM THE MID
40S IN THE SOUTH TO THE MID 30S IN SOUTHWEST MINNESOTA.

WILL KEEP BETTER CHANCE FOR RAIN IN THE NORTH ON TUESDAY...AND
DECREASE THE CHANCES FOR SNOW AS LATEST MODEL RUNS ARE QUITE A BIT
WARMER THAN YESTERDAY. WILL KEEP HIGHS AROUND 40 IN THE FAR NORTH
WITH MID 50S ALONG THE MO VALLEY WHERE 925MB AND 850MB TEMPERATURES
ARE PRETTY WARM. IN FACT...IF THE DRY SLOT IS STRONG ENOUGH THE MO
VALLEY COULD CLIMB INTO THE MIDDLE 60S.

IN THE LATTER PERIODS(WED/SAT)...OVERALL LOOKING LIKE A LENGTHY
PERIOD OF BELOW NORMAL TEMPERATURES AS LOW PRESSURE ALOFT LOCKS IN
PLACE AND RETROGRADES A BIT OVER EASTERN CANADA. THIS SHOULD KEEP A
RIDGE OF COOL HIGH PRESSURE ACROSS SOUTHERN CANADA INTO THE NORTHERN
PLAINS. THE LATEST MODEL RUNS ARE ACTUALLY IN PRETTY GOOD AGREEMENT
WITH THESE TWO FEATURES WITH ONLY MINOR DIFFERENCES IN THE THERMAL
DETAILS AT 925MB AND 850MB. SO...WILL CONTINUE TO USE A BLEND OF THE
CONSRAW WITH A LITTLE HEAVIER WEIGHTING ON THE ECMWF OUTPUT. BOTH
PERFORMED MUCH BETTER THAN OTHER GUIDANCE VALUES DURING OUR COLD
PERIODS OVER THE WINTER MONTHS AND BOTH SEEM TO BE PROVIDING A GOOD
STARTING POINT WITH THE WIDESPREAD -6 TO -12 DEGREES C AT 850MB
WHICH SETTLES IN ON WEDNESDAY AND PRETTY MUCH REMAINS THAT WAY
THROUGH SATURDAY. WILL HAVE TO KEEP AN EYE ON THE SYSTEM FOR LATE
FRIDAY INTO SATURDAY. DID ADD SOME POPS TO THE WEST AND SOUTH ON
SATURDAY BUT CONFIDENCE OF COURSE NOT REAL HIGH. /08

&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Mar 19, 10:02 AM CDT, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1002 AM CDT SAT MAR 19 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1002 AM CDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED ELEVATED THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY
SOUTH OF A LINE FROM YANKTON TO CANTON SOUTH DAKOTA...TO
WORTHINGTON AND WINDOM MINNESOTA. THESE THUNDERSTORMS WILL NOT BE
SEVERE.

FLOODING...
FLOODING WILL CONTINUE TO INCREASE FOR PARTS OF THE JAMES
RIVER...VERMILLION RIVER...BIG SIOUX RIVER...LITTLE SIOUX
RIVER...ROCK RIVER...REDWOOD RIVER...AND THE DES MOINES RIVER FOR
AT LEAST THE NEXT SEVERAL DAYS. IN ADDITION...NUMEROUS ROADS
ACROSS PARTS OF KINGSBURY...LAKE AND MINER COUNTIES WILL REMAIN
FLOODED AS A RESULT OF RECENT SNOW MELT.

WIND AND FOG...
SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH WITH OCCUR
ACROSS SOUTH CENTRAL SOUTH DAKOTA THROUGH THIS AFTERNOON.WINDS
WILL DECREASE SUBSTANTIAL INTO THE EVENING.

FIRE DANGER...
STRONG SOUTH WINDS AND MILD TEMPERATURES WILL RESULT IN VERY HIGH
FIRE DANGER IN AREAS SOUTH OF INTERSTATE 90...WHERE THE GROUND
HAS BEEN FREE OF SNOW FOR SEVERAL DAYS. EXTREME FIRE DANGER WILL
BE FOUND IN GREGORY COUNTY...WHERE THE STRONGEST WINDS AND
WARMEST TEMPERATURES ARE EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWEST MINNESOTA
AND NORTHWEST IOWA ON SUNDAY. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 11:48 PM CDTRiver Flood WarningFSDMoody36 hr
Mar 20, 2:28 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory32 min
Mar 20, 8:19 AM CDTRiver Flood WarningFSDBrookings90 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.